Q:

6/27/2012
A woman with multiple sclerosis who has been treated with high dose IV Medrol during flare ups of the disease. After recent back surgery she was prescribed Medrol pack for inflammation and she developed diffuse hives after the first dose of Medrol. Eight days prior to her consultation she was admitted to the hospital for flare up of MS. She received IV Solumedrol preservative free and within five minutes of starting the infusion she developed SOB, diffuse hives with itching, vomiting and diarrhea. I have reviewed the article in JACI November 2010 about hypersensitivity to systemic corticosteroids. No definitive skin testing protocol in the article. I was planning on testing to Medrol, Decadron and Hydrocortisone and if the testing to either Decadron or Hydrocortisone are negative doing an incremental oral challenge. Would you do this challenge in the office based upon negative skin testing? The article implies that this would be quite safe. Any further advice would be appreciated.

A:

Thank you for your inquiry.

I am in total agreement with your proposed strategy, and believe that you can perform the procedures in question in your office safely. For your reference, I have copied below an abstract plus a reference (could not obtain the abstract) giving skin test protocols (Aranda, et al.) for skin testing to methylprednisolone, hydrocortisone, and dexamethasone. There is also an interesting recent case report of a similar patient which is copied below as well.

Thank you again for your inquiry and we hope this response is helpful to you.

Allergy. 2010 Apr;65(4):531-2. Epub 2009 Oct 15.
Methylprednisolone-induced anaphylaxis: diagnosis by skin test and basophil activation test.
Ben Said B, Leray V, Nicolas JF, Rozieres A, Berard F.
Source
Université Lyon, UFR Lyon-Sud, INSERM U, Hospices Civils de Lyon, Centre hospitalier Lyon-Sud, Pierre Bénite, France.

Allergy. 2010 Nov;65(11):1376-80. doi: 10.1111/j.1398-9995.2010.02386.x. Epub 2010 Jun 16.
IgE-mediated hypersensitivity reactions to methylprednisolone.
Aranda A, Mayorga C, Ariza A, Doña I, Blanca-Lopez N, Canto G, Blanca M, Torres MJ.
Source
Research Unit for Allergic Diseases, Carlos Haya Hospital, Málaga, Spain.
Abstract
Background: Allergic reactions to systemically administered corticosteroids seem to be infrequent considering their extensive use. The aim of the study was to evaluate the IgE response in patients with immediate allergic reactions to methylprednisolone (MP).
Methods: Four subjects who developed immediate reactions after MP administration and ten controls with good tolerance to MP administration were evaluated. Skin prick and intradermal testing were done using MP, hydrocortisone (HC), and dexamethasone (DX). If negative, a drug provocation test (DPT) was done to confirm the diagnosis and assess cross-reactivity. The in vitro IgE response was evaluated by the basophil activation test (BAT) and ImmunoCAP.
Results: Three patients were diagnosed by the presence of a positive skin test in the immediate reading with MP, two by prick and one by intradermal testing, and one patient was skin test negative and diagnosed by DPT. All four patients had good tolerance to HC and DX. The BAT was positive for just MP in those patients with positive skin tests, with all patients being negative for HC and DX. Two patients were also ImmunoCAP positive to MP.
Conclusions: This study confirms the existence of immediate allergic reactions to MP and that some are mediated by specific IgE antibodies. Skin testing, ImmunoCAP and the BAT are useful to confirm the diagnosis.

Srp Arh Celok Lek. 2012 Mar-Apr;140(3-4):233-5.
Immediate allergic reaction to methylprednisolone with tolerance of other corticosteroids.
Atanasković-Marković M, Gavrović-Jankulović M, Janković S, Blagojević G, Cirković-Velicković T, Milojević I, Simić D, Nestorović B.
Source
School of Medicine, University of Belgrade, Belgrade, Serbia.
Abstract
Introduction: In spite of the wide usage of corticosteroids for the treatment of a plethora of diseases, sometimes they can induce immediate hypersensitivity reactions, which are however uncommon.
Case Outline: We report a case of immediate allergic reaction induced by intravenous methylprednisolone given before operation for surgical repair of an arm contracture as a sequel of burns, which the child had tolerated a month before. Six weeks later the patient repeated the anaphylactic reaction during skin testing to methylprednisolone. In addition, basophile activation test with methylprednisolone (BAT) was positive.
Conclusion: This case report describes a patient who experienced intraoperative anaphylaxis and anaphylactic reaction induced by skin testing. This is the first report on induction of both anaphylactic reactions by methylprednisolone in the same child. Clinical findings, positive BAT and positive skin tests with methylprednisolone imply that the child developed type-I hypersensitivity. The lack of crossreactivity with other corticosteroids emphasizes that the reactions were caused by the steroid molecule.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology